CHARLES KAUPKE, M.D.; TIMOTHY SPRAGUE, M.D.; GARY L. GITNICK, M.D.
This content is PDF only. Please click on the PDF icon to access.
Controlled studies have shown lactulose (1, 4-8-galactoside-fructose) to be an effective agent in the treatment of hepatic encephalopathy (1). Reported side-effects have been minor in nature, including diarrhea, which is generally attributed to overdosage of the drug. Recently, a patient admitted to the UCLA Center for the Health Sciences with hepatic encephalopathy was treated with lactulose and developed severe hypernatremia within the first 3 days of treatment, while receiving standard doses of the drug.
This 54-year-old man noticed the gradual onset of weakness and anorexia with a subsequent weight loss of approximately 13.5 kg. He admitted to alcohol intake of
KAUPKE C, SPRAGUE T, GITNICK GL. Hypernatremia after the Administration of Lactulose. Ann Intern Med. 1977;86:745–746. doi: https://doi.org/10.7326/0003-4819-86-6-745
Download citation file:
Published: Ann Intern Med. 1977;86(6):745-746.
Endocrine and Metabolism, Fluid and Electrolyte Disorders, Nephrology.
Results provided by:
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use